Texas, 2024

Tornadoes and Hail in Texas, June 2, 2024

June 2, 2024 · NWS MAF · 5 events in 2 counties and zones

Troughing across the western CONUS with leading shortwave impulses continued to aid in developing severe thunderstorms around the higher terrain of west Texas. Several intense supercells produced very large hail and tornadoes near the Stockton Plateau region, including a damaging tornado that impacted the town of Sanderson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$500,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Troughing across the western CONUS with leading shortwave impulses continued to aid in developing severe thunderstorms around the higher terrain of west Texas. Several intense supercells produced very large hail and tornadoes near the Stockton Plateau region, including a damaging tornado that impacted the town of Sanderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 1:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 1:15 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Sun Jun 2 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 205 PM CDT Sun Jun 2 2024

One more round of strong to severe thunderstorms is possible today,
and then we dry out and the heat cranks back up across the region.
This afternoon, an outflow boundary associated with earlier
convection north of the area continues to sag southward, with new
convection developing off the Caprock and across the Red River
Valley. This feature may aid in the development of thunderstorms
over the northeastern Permian Basin over the next few hours, though
there remains a bit of uncertainty in this outcome as the outflow's
progression slows and forcing associated with its western periphery
wanes somewhat. Another feature that could serve as a focus for
thunderstorm development today is the dryline, currently drifting
slowly eastward across the area. And, while flow aloft remains
fairly weak and quasi-zonal, a subtle shortwave evident on water
vapor imagery over eastern New Mexico may provide an enhancement to
ascent. There remains quite a bit of uncertainty in how storms will
pan out, with CAMs largely in agreement that storms will be
isolated, but in disagreement regarding location. Overall, there may
be a storm or two that manages to develop off of the Davis and Glass
Mountains into Pecos County, and another potential focus across the
northern Permian Basin in closer proximity to the aforementioned
outflow boundary and shortwave. Regardless, any storm that develops
today will have the potential to become severe, with large to very
large hail the primary concern given steep midlevel lapse rates,
along with damaging wind and locally heavy rain.  Storms will move
eastward, exiting the area late evening.

Aside from storm potential, temperatures today are on target to top
out in the 90s for most, with 100s through portions of the river
valleys. A Heat Advisory remains in effect for the Chinati
Mountains, Davis Mountains and Foothills, and Brewster County, with
the hottest temperatures around 110F focused along the Rio Grande in
the Big Bend. Tonight will be a quiet, warm night as moisture
remains elevated, with lows 2-5 degrees above normal in the lower to
middle 60s west to middle 70s east and along the Rio Grande. Monday
will be even hotter with lower 100s becoming more widespread, and
additional Heat Advisories expected for the same areas as today,
possibly expanding across the Pecos Valley and Stockton Plateau.
After an active several days storm-wise, Monday will finally provide
a reprieve, with dry conditions areawide.

JP

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 205 PM CDT Sun Jun 2 2024

Dry and hot describes much of the long term as Tuesday through
Thursday of this week will be the hottest stretch of the year so
far. Highs each day reach into the upper 90s to low 100s for most
with only the higher terrain "only" reaching into the low to mid
90s. Much of Big Bend will be scorching as portions of the area
touch the 110s. The heat will stick around due to a broad ridge that
takes hold over the western US and begin to move near West Texas and
southeast New Mexico. Shortwave troughs undercut the ridge (sounds a
little like monsoon season?) and lead to isolated or scattered
storms for the end of the coming week. Lowered PoPs slightly to
reflect some uncertainty for both the timing and possible location
of storms that far out. With the troughs pushing into the area, the
heat takes a bit of a break as temperatures drop near normal in the
90s for most.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Sun Jun 2 2024

VFR conditions will continue the next 24 hours. Winds will be
elevated and at least intermittently gusty at all terminals this
afternoon, out of the S/SE at MAF/FST, and S/SW at CNM, HOB, INK,
and PEQ. A few thunderstorms are possible this afternoon, mainly
impacting MAF and FST, though low confidence precludes any mention
at this time. Thus, will monitor and amend as needed. Winds become
lighter overnight, and shift to the W/NW Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73 102  69 104 /  20   0   0   0
Carlsbad                 66 100  70 103 /   0   0   0   0
Dryden                   74 103  72 105 /  10   0   0   0
Fort Stockton            71 103  70 104 /  10   0   0   0
Guadalupe Pass           66  91  66  92 /   0   0   0   0
Hobbs                    63 100  63 101 /   0   0   0   0
Marfa                    60  95  58  95 /   0   0   0   0
Midland Intl Airport     72 101  68 103 /  10   0   0   0
Odessa                   71 101  69 103 /  10   0   0   0
Wink                     66 105  66 105 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...84
LONG TERM....93
AVIATION...84
Hazardous weather outlook, Jun 2, 1:14 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 PM CDT Sun Jun 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 PM CDT Sun Jun 2 2024 /114 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect for the Davis and Chinati Mountains,
Davis Mountain Foothills, and Brewster County this afternoon.

There is a low risk of severe weather this afternoon through evening
acrossthe Permian Basin, Lower Trans Pecos, Davis Mountains, and Big
Bend. The main threats with any severe thunderstorms will be large
hail and damaging winds. An isolated tornado can not be ruled out as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous heat is possible Monday through at least Thursday, mainly
along the Rio Grande and Pecos River Valleys, as well as the Davis
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 3:26 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Sun Jun 2 2024

TXZ075-022200-
Pecos TX-
426 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 500
PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Stockton.

This includes Interstate 10 between mile markers 259 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3089 10292 3106 10262 3087 10253 3082 10288
TIME...MOT...LOC 2126Z 246DEG 27KT 3089 10279

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, Jun 2, 3:46 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT Sun Jun 2 2024

TXZ075-022215-
Pecos TX-
446 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 515
PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Fort Stockton, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

&&

LAT...LON 3068 10294 3076 10294 3085 10264 3063 10263
TIME...MOT...LOC 2145Z 257DEG 19KT 3071 10287

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Pecos

When
June 2, 4:25 PM CST to 4:30 PM CST
Where
Pecos County, 0.69 mi S of Ft Stockton
Measured
4 in hail
Reported by
Public
Coordinates
30.870, -102.870

The public reported hail ranging from golf ball to softball size on the south side of Fort Stockton.

Hail, Pecos

When
June 2, 4:25 PM CST to 4:30 PM CST
Where
Pecos County, 1.37 mi WNW of Ft Stockton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.890, -102.890

Emergency management reported golf ball size hail on the south side of Fort Stockton.

Hail, Pecos

When
June 2, 4:28 PM CST to 4:33 PM CST
Where
Pecos County, 1.78 mi W of Ft Stockton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.880, -102.900

A spotter reported hail ranging from half dollar to golf ball size.

Tornado, Terrell

When
June 2, 6:14 PM CST to 6:18 PM CST
Where
Terrell County, 1.43 mi W of (P07)sanderson to 0.6 mi WSW of (P07)sanderson
Rating
EF3
Path length
0.91 mi
Path width
250 yd
Injuries
12 direct, 0 indirect
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
30.153, -102.424

Photos showed a tornado formed very near Sanderson along a ridge northwest of town. This tornado immediately entered a neighborhood west of US Highway 285 in Sanderson. Damage in this neighborhood included damage to walls and roofs of several houses with the complete destruction of a manufactured home. A sturdy steel carport collapsed in on itself, and trees were debarked in the area. This damage was rated with a max estimated wind speed of 140 MPH, making this tornado an EF-3. This tornado would continue a short distance to the east of this neighborhood, moving shipping containers and snapping power poles before lifting. Property damage cost is an estimation. Additionally, 12 injuries were reported, one was critical.

Tornado, Terrell

When
June 2, 6:20 PM CST to 6:22 PM CST
Where
Terrell County, 0.53 mi S of (P07)sanderson to 0.85 mi SSE of (P07)sanderson
Rating
EF1
Path length
0.37 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.142, -102.400

The same supercell thunderstorm that caused the first tornado would quickly produce another smaller tornado near the center of Sanderson a short time later. This tornado was photographed as a skinny rope tornado moving roughly parallel to Oak Street. This tornado would snap power poles, damage roofs, and destroy a small wooden building before lifting. This short-lived tornado was rated an EF-1 with peak winds estimated to have been 110 MPH. Property damage cost is an estimation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196184, 1196186, 1196187, 1196190, 1196192.